Sex problems linked to anti-depressants
It has been long known that taking antidepressants can negatively affect the libido, but the effects may be long-lasting to permanent, according to a soon to be published article by Side-affects Center, Lareb. Some patients, who stopped taking antidepressants years ago, still suffer from a lack of libido or erectile or sexual dysfunctions.
Although it is not yet clear what causes the problems, the symptoms occur in a specific group of antidepressants, the so-called ssri's. Both men and women who reported the problems confirmed not to have any relational of sexual issues prior to taking the medication. "Post Ssri Sexual Dysfunction (PSSD) is a very serious problem," says Professor Sexual Psychopharmacology, Marcel Waldinger of the Utrecht University. The condition is hard to detect because people don't lightly discuss sexual problems, and psychiatrists and practitioners don't even know it exists. Waldinger suspects the side-effect, PSSD, is rare although there is no study to back up his view. Lareb received 19 reports of PSSD so far, but its British equivalent, MHRA, has already received hundreds of reports over the past years, and internet forums have members worldwide, claiming to suffer from PSSD. Recently antidepressants also made the news because they were linked to aggression. In this case too it concerned the antidepressants containing ssri.